Cold/Wind Chill, Towner
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- Towner forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
An upper level low pressure system parked near Hudson Bay helped produce unusually cold weather for mid June. On the morning of the 23rd, the NDAWN station 5 miles west of Cavalier reported 32 degrees, the NDAWN station 2 miles west-southwest of St.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An upper level low pressure system parked near Hudson Bay helped produce unusually cold weather for mid June. On the morning of the 23rd, the NDAWN station 5 miles west of Cavalier reported 32 degrees, the NDAWN station 2 miles west-southwest of St. Thomas reported 35 degrees, and the NDAWN station 6 miles south-southwest of Grand Forks reported 37 degrees. On the morning of the 24th, the NDAWN station 1 mile east of Langdon reported 35 degrees. Also, NWS cooperative observers reported 34 degrees at Enderlin, 35 degrees at Edmore, and 35 degrees at Starkweather. These temperatures were cold enough to produce patchy frost, with mid June being well into the growing season. Some sensitive crops, especially over northeast North Dakota, were unable to recover. Record lows were set on the 24th at Grand Forks and Fargo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 22, 7:30 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 830 PM CDT TUE JUN 22 2004 FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES. SHORT WAVE ENERGY AND ASSOCIATED LOW LEVEL CONVERGENCE ZONES...MAINLY NEAR WEAK SURFACE LOW S OF JMS AND E-W BOUNDARY ACROSS NORTHERN ND CONTINUE TO SUPPORT SCT SHRA AND ISOLD T. AIRMASS OVER FA NOT QUITE AS UNSTABLE AS POINTS WEST SO DEALING WITH MAINLY SHRA. QUESTION IS HOW LONG PCPN WILL CONTINUE. UPSTREAM 88S ALSO INDICATING PCPN UPSTREAM WITH LIGHTNING STRIKES MORE WIDESPREAD ACROSS MT. BASED ON CURRENT TRENDS EXPECT MUCH OF THIS WILL DIMINISH WITH LOSS OF SURFACE HEATING AND FOR NOW WILL CONTINUE WITH CURRENT THINKING OF ENDING SHRA AROUND MIDNIGHT. PASSING CLOUDS ONLY TO HAVE MINIMAL HELP IN HOLDING TEMPERATURES UP OVERNIGHT AND WILL LIKELY SEE READING SIMILAR OR COOLER THAN LAST NIGHT. WILL TAKE A LAST LOOK HOWEVER AND CHANGES WILL BE MINOR AS CURRENT FORECAST REFLECTS ABOVE THOUGHTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1137 AM CDT TUE JUN 22 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221400- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 655 AM CDT TUE JUN 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS TODAY ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. ALTHOUGH SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUST WINDS THIS AFTERNOON...NO SEVERE STORMS ARE ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUST/DK
The national radar mosaic for the moment the first event began.
18 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409676, 5409677, 5409678, 5409679, 5409680, 5409896, 5409897, 5409898, 5409899, 5409900, 5409901, 5409902, 5409903, 5409904, 5409905, 5409906, 5409907, 5409908.